In this report, we describe an asthmatic child who had marked variations in theophylline clearance, in association with co-administration of isoproterenol and albuterol. The T/cl values measured in our patient at times when no sympathomimetics were delivered resembled those previously reported in children of this age. It has been shown that intravenous infusion of isoproterenol increased T/cl in six asthmatic children treated for status asthmaticus. The T/cl in our patient during simultaneous infusion of theophylline and isoproterenol was higher than before institution of the latter. Since isoproterenol has a very short half-life, it is reasonable to assume that several hours after its discontinuation, no further circulating isoproterenol was present. Therefore, the increased T/cl observed during the intravenous albuterol therapy suggests a possible role for albuterol to this effect. Furthermore, the unplanned break in albuterol infusion was associated with a decrease in T/cl which supports this assumption. Indeed, reproducibility of the effect was demonstrated later, when during the second period of albuterol infusion, the T/cl increased by approximately 60 percent, whereas discontinuation of albuterol at the end of the treatment resulted in a reduction of the clearance.
The possible role of hydrocortisone in increasing T/cl in our patient is unlikely. Hydrocortisone was given at a constant rate throughout the whole course—before, during and after the treatment with albuterol. Additionally, hydrocortisone does not seem to cause significant alteration in T/cl. Click Here
The mechanism of increased theophylline clearance by albuterol is unclear. Theophylline is eliminated from the body mainly through biotransformation by microsomal oxidative hepatic enzymes. A possible explanation for the enhancement of T/cl by albuterol may involve either induction of hepatic enzymes or an increase in hepatic blood flow secondary to the vasodilatory effect of albuterol. Since it usually takes 24 to 72 hours for significant enzyme induction to occur, this mechanism is less likely to explain the prompt changes in T/cl observed in our patient while receiving albuterol. Increased hepatic blood flow can account for some enhancement of T/cl; however, since theophylline has a low hepatic extraction ratio, the magnitude of this effect may be limited.
Our report, in addition to those of others, indicates that all three p-sympathomimetic agents—albuterol, isoproterenol and terbutaline-enhance T/cl. By contrast, P-blocker agents, such as propranolol, decrease T/cl. Since co-administration of albuterol and theophylline is frequent in the management of acute asthma, a possible effect of albuterol on theophylline metabolism may bear important consequences for dosage adjustments in theophylline therapy. Further studies are required to evaluate this interaction, and especially, to determine whether giving albuterol by metered dose or nebulization has any effect.